How to Know If Your Medicine Is Making You FatJune 4, 2021
Watch more Know Your Medications videos: http://www.howcast.com/videos/395668-How-to-Know-If-Your-Medicine-Is-Making-You-Fat
Learn which drugs are most likely to make you gain weight, and what to do to avoid packing on the pounds.
Never stop taking a prescription drug without consulting your doctor.
Step 1: Switch migraine meds
Consider switching from migraine medicine with valproic acid, which can make you eat more, to other migraine medicines that are less likely to increase your appetite, such as sumatriptan.
Step 2: Know steroids make you eat
Know that steroids prescribed for chronic conditions, such as rheumatoid arthritis or asthma, can cause a voracious appetite. In some cases, your doctor may be able to switch you to prescription-strength, non-steroidal, anti-inflammatory drugs that don’t have this side effect.
If you aren’t able to switch, consider a nutritionist to help you decrease your calories or personal trainer to help you increase the calories you burn each day.
Step 3: See a psychiatrist
See a psychiatrist instead of a family doctor if you’re on antidepressants or antipsychotic drugs that may negatively affect your mood and appetite, leading to weight gain. They may be able to suggest drugs that are less likely to cause you to overeat.
Step 4: Suspect estrogen
Suspect estrogen for those extra 5 pounds you’ve packed on if you take birth control pills, which may cause you to retain water. Consider switching to a low-estrogen pill or another form of birth control that doesn’t involve hormones, such as an intrauterine device, or IUD.
Hormone replacement therapy may also cause weight gain.
Step 5: Know endocrine drugs
Know that certain medications for diabetes or thyroid conditions may either cause weight gain or inhibit weight loss. Ask your doctor for alternatives to find the right medication for you.
Step 6: Look at allergy drugs and sleep aids
Look at allergy drugs, cold medicines, pain medicines, and sleep aids that contain diphenhydramine. This energy-sapping ingredient may make you less active, causing weight gain. Ask your physician about non-sedating alternatives.
Some blood pressure drugs and heartburn medications may cause weight gain.
Step 7: Keep a food and exercise journal
Keep a food and exercise journal if you started a new medication and have gained 5 or more pounds in one month. If you’re not eating more or exercising less, take the journal to your doctor to find out if your medication is to blame.
Did You Know?
A study by the Pennington Biomedical Research Center found that weight gain associated with common antidiabetic medications could be significantly reduced by taking chromium picolinate.